Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 189, NWS Albuquerque, NM

July 17, 2014Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2014, 2:20 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2014, 2:20 PM MDT (20:20 UTC)
Expired
Jul 17, 2014, 2:45 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Colfax County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:20 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 17, 12:20 PM MDT, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1220 PM MDT THU JUL 17 2014

.AVIATION...
18Z TAF CYCLE
SHRA AND TSRA WITH SHORT DURATION MVFR CIGS EXPECTED ACROSS THE
EASTERN PLAINS THIS AFTERNOON. EXPECT 30 TO 40 KT OUTFLOW WINDS
WITH TS ACTIVITY. VFR CONDITIONS EXPECTED ELSEWHERE. PERIODS OF
BREEZY WINDS LESS 25 KT WILL BE EXPECTED ACROSS WESTERN AND CENTRAL
AREAS AS DRIER AIR MOVES INTO THE STATE FROM THE NORTHWEST. A BACK
DOOR FRONT PUSHING THROUGH THE CENTRAL MTN CHAIN WILL IMPACT KABQ
AND KSAF BTWN 1Z TO 09Z. EXPECT EAST/SOUTHEAST WIND FLOW WITH
GUSTS TO 25 KT DURING THAT PERIOD. MVFR CIGS ARE POSSIBLE BEHIND THE BACK
DOOR FRONT FOR KROW...KTCC..AND KLVS AFTER 06Z.

32/50

&&

.PREV DISCUSSION...347 AM MDT THU JUL 17 2014...
.SYNOPSIS...
DRY AIR WILL BEGIN TO WORK INTO PORTIONS OF NORTHWEST AND CENTRAL
NEW MEXICO TODAY. BEST CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS WILL BE FROM THE NORTH CENTRAL MOUNTAINS EASTWARD
OUT ONTO THE NORTHEAST HIGHLANDS AND PLAINS. ENOUGH MOISTURE WILL
REMAIN IN THE WEST-CENTRAL AND SOUTHWEST MOUNTAINS OF NEW MEXICO
FOR ISOLATED THUNDERSTORM ACTIVITY THERE. DRY AIR WILL CONTINUE TO
MOVE INTO THE STATE FROM THE NORTHWEST ON FRIDAY...LIMITING
THUNDERSTORM COVERAGE TO ISOLATED OVER THE MOUNTAINS. SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND AS
MOISTURE BEGINS TO WORK BACK INTO THE STATE FROM THE WEST AND
SOUTHWEST.

&&

.DISCUSSION...
MUCH DRIER AIR ALOFT...VERY EVIDENT ON WV IMAGERY...BEGINNING TO MOVE
INTO FAR NORTHERN NM EARLY THIS MORNING. THIS DRY AIR INTRUSION
WILL LIMIT THUNDERSTORM FORMATION MAINLY OVER THE NORTHWEST
PLATEAU SOUTH/SOUTHEAST TO THE MIDDLE RIO GRANDE VALLEY THIS
AFTERNOON. THE DRY AIR WILL CONTINUE TO INFILTRATE NORTHERN AND
CENTRAL NEW MEXICO FRIDAY...WHICH LOOKS TO BE THE QUIETEST/DRIEST
DAY IN QUITE SOME TIME. ONLY ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS EXPECTED TO BRIEFLY SURVIVE MUCHO DRY AIR ENTRAINMENT.
NAM AND TO A LESSER EXTENT THE GFS...PICKING UP ON THE IDEA THAT
THE WEEKEND MAY END UP A LITTLE MORE ACTIVE THAN PREVIOUSLY
THOUGHT. MONSOON MOISTURE SURGE ON NORTH SIDE OF WARM CORE LOW
OVER SOUTHERN BAJA HELPING TO PUSH MOISTURE NORTHWARD THROUGH
SONORA TOWARD SOUTHERN ARIZONA. NAM INDICATING THAT THIS MOISTURE
PLUME WILL MOVE NORTHWARD INTO ARIZONA INT THE SLY FLOW BETWEEN
THE WARM CORE LOW AND THE FOUR CORNERS HIGH FRIDAY NIGHT...THEN
IN THE CLOCKWISE FLOW AROUND THE HIGH...MOISTURE WILL SEEP EWD
INTO NM. RAISED POPS SATURDAY THROUGH EARLY NEXT WEEK AS A RESULT
OF THIS RECENT MODEL TREND AS IT WONT TAKE MUCH MOISTURE
INFILTRATION TO COMBINE WITH TEMPERATURES ABOVE SEASONAL AVERAGE
TO GET THUNDERSTORMS TO FIRE OVER THE MOUNTAINS AND DRIFT SLOWLY
SOUTHWARD THROUGH THE WEEKEND...DESPITE INCREASING 500MB HEIGHTS.

MODELS REMAIN IN GOOD AGREEMENT THAT UPPER HIGH WILL STRENGTHEN
OVER NRN NM TUESDAY...MAKING FOR POSSIBLY THE HOTTEST DAY SO FAR
IN JULY. GFS AND ECMWF BOTH GENERATING A DECENT AMOUNT OF QPF
TUESDAY THROUGH THURSDAY...EVEN WITH RELATIVELY WARM -4C TEMPS AT
500MB/599 (DAM) HEIGHTS. ECMWF AND GFS BEGIN TO DIFFER AS TO WHERE
THE UPPER HIGH CENTER WILL DRIFT...EITHER EAST OR WEST. BOTH
MODELS DO...HOWEVER...BRING A SHORT-WAVE VORT- LOBE AROUND THE
UPPER HIGH AND PERHAPS INTO SERN NM WEDNESDAY OR WEDNESDAY
NIGHT...PERHAPS LEADING TO MORE ACTIVITY FOR CHAVES COUNTY AND THE
SOUTH-CENTRAL MOUNTAIN MID WEEK AND BEYOND. MAIN MESSAGE TO CONVEY
IS THAT OTHER THAN FRIDAY...CONVECTIVE ACTIVITY COULD BE SHORT OF
CLIMO BUT MORE ACTIVE THAN PREVIOUSLY THOUGHT FROM SATURDAY INTO
THE LATTER HALF OF NEXT WEEK.

33

&&

.FIRE WEATHER...
WETTING RAINS FAVORED WESTERN AND NORTHERN PORTIONS OF THE FORECAST
AREA WEDNESDAY...WITH SOME LOCALLY HEAVY RAINFALL IN THE MIDDLE RIO
GRANDE VALLEY. A BACKDOOR FRONT WILL PUSH WEST ACROSS THE EASTERN
PLAINS TODAY...WITH CONVECTION FAVORING THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS. WETTING RAINS STILL
POSSIBLE ELSEWHERE WITH PLENTY OF MOISTURE REMAINING IN PLACE...BUT
A MID LEVEL DRY AIR INTRUSION IS ON TRACK TO MAKE SOUTHEAST PROGRESS
INTO NORTHWESTERN NEW MEXICO AND WILL LEAD TO A DOWNTREND THERE.
HIGH TEMPERATURES WILL TREND DOWN AND MINIMUM RHS WILL TREND UP
ACROSS THE EAST BEHIND THE BACKDOOR FRONT. THE FRONT WILL LIKELY
PUSH INTO THE RIO GRANDE VALLEY TONIGHT...BUT HOW STRONG THE PUSH
WILL BE DEPENDS ON THE QUALITY AND PLACEMENT OF CONVECTION ON THE
EAST SIDE OF THE CENTRAL MOUNTAIN CHAIN.

A WARMING/DRYING TREND TO KICK-IN FRIDAY AS PRESSURE HEIGHTS
INCREASE WITH THE UPPER HIGH CURRENTLY OVER WESTERN AZ AND SOUTHERN
NV SHIFTING EAST INTO NM AND STRENGTHENING. THIS TREND WILL CONTINUE
INTO EARLY NEXT WEEK AND WILL BRING A PAUSE TO THE MONSOON...MEANING
A SIGNIFICANT DOWNTREND IN COVERAGE OF WETTING RAINS. THAT SAID...
THE 00Z MODEL SOLUTIONS ARE NOT AS AGGRESSIVE WITH THE DRYING AS
PREVIOUS RUNS. TEMPERATURES DURING THIS PERIOD WILL TREND TO ABOVE
NORMAL MOST AREAS AND HAINES INDICES WILL BE ON THE UPTREND AS WELL.
RELATIVE HUMIDITY WILL TREND DOWN DURING THIS PERIOD AS WELL...
LIKELY EXCEEDING CRITICAL THRESHOLDS NORTHWEST AND POSSIBLY IN THE
MIDDLE RIO GRANDE VALLEY AND ACROSS THE WEST CENTRAL HIGHLANDS AND
MOUNTAINS BY SUNDAY CONTINUING INTO TUESDAY. BY LATE TUESDAY...BOTH
THE 00Z GFS AND ECMWF SHOW A 600DAM 500MB HIGH OVER NW NEW MEXICO.

FORECAST CONFIDENCE DECREASES BEYOND TUESDAY...BUT THE 00Z MEDIUM
RANGE MODEL SOLUTIONS AGREE ON THE UPPER HIGH DECREASING IN STRENGTH
WITH THE MID LEVEL RIDGE AXIS BECOMING ORIENTED FROM WEST TO EAST
ACROSS NORTHERN NM/AZ. FROM THE LOOKS OF IT...THE MONSOONAL MOISTURE
DOWNTREND MAY LAST FOR AWHILE...AT LEAST THROUGH THE END OF NEXT
WEEK.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 17, 5:22 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
522 AM MDT THU JUL 17 2014

NMZ501>540-181130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
522 AM MDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RAINFALL FROM STRONGER STORMS MAY AGAIN BE HEAVY ENOUGH TO CREATE
LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY
ON AND BELOW BURN SCARS. SMALL HAIL AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE THE LEAST ACTIVE DAY IN SOMETIME...HOWEVER...THUNDERSTORM
ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND...CONTINUING INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Jul 17, 1:07 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
107 PM MDT THU JUL 17 2014

NMZ528-529-171930-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-
107 PM MDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND NORTHERN SAN
MIGUEL COUNTIES THROUGH 130 PM MDT...

AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WATROUS...OR ABOUT 19 MILES NORTHEAST OF LAS
VEGAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WATROUS.

&&

LAT...LON 3590 10497 3573 10482 3566 10509 3587 10511
      3589 10508 3588 10505 3590 10503
TIME...MOT...LOC 1907Z 349DEG 10KT 3579 10501
Special weather statement, Jul 17, 1:27 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT THU JUL 17 2014

NMZ510-172000-
SAN JUAN MOUNTAINS-
127 PM MDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIO ARRIBA COUNTY THROUGH
200 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PETACA...OR ABOUT 28 MILES WEST OF QUESTA...
MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAINFALL
WILL IMPACT THE RIO TUSAS...PETACA...SOUTH PETACA...AND HIGHWAY 519.

AREAS AFFECTED BY THIS STORM INCLUDE...VALLECITOS AND PETACA.

&&

LAT...LON 3656 10595 3651 10594 3649 10595 3643 10611
      3658 10620 3665 10613 3666 10602
TIME...MOT...LOC 1927Z 334DEG 6KT 3655 10605
Special weather statement, Jul 17, 2:12 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT THU JUL 17 2014

NMZ515-172045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
212 PM MDT THU JUL 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA AND SOUTHWESTERN
COLFAX COUNTIES THROUGH 245 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLACK LAKE...OR ABOUT 21 MILES EAST OF
TAOS...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...COYOTE CREEK STATE PARK...
HAROLD BROCK ACCESS POINT AND GUADALUPITA.

&&

LAT...LON 3636 10510 3610 10509 3616 10537 3637 10532
      3640 10520
TIME...MOT...LOC 2013Z 003DEG 13KT 3627 10522

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:08 PM MDTAreal Flood AdvisoryABQBernalillo82 min
Jul 16, 6:12 PM MDTSevere Thunderstorm WarningABQBernalillo2 min
Jul 16, 6:20 PM MDTSpecial Weather StatementABQBernalillo10 min
Jul 16, 6:23 PM MDTAreal Flood AdvisoryABQCibola, McKinley112 min
Jul 16, 6:28 PM MDTAreal Flood AdvisoryABQCatron, Cibola2 hr
Jul 16, 6:29 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval91 min
Jul 16, 6:36 PM MDTSpecial Weather StatementABQBernalillo24 min
Jul 16, 6:43 PM MDTFlash Flood WarningABQBernalillo, Sandoval2 hr
Jul 16, 6:47 PM MDTFlash Flood WarningABQSandoval118 min
Jul 16, 7:14 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia91 min
Jul 16, 7:21 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Torrance114 min
Jul 16, 7:39 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 16, 8:11 PM MDTAreal Flood AdvisoryABQTorrance, Valencia2 hr
Jul 16, 9:11 PM MDTSpecial Weather StatementABQ34 min
Jul 17, 1:07 PM MDTSpecial Weather StatementABQMora23 min
Jul 17, 1:21 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval114 min
Jul 17, 1:27 PM MDTSpecial Weather StatementABQTaos33 min
Jul 17, 2:12 PM MDTSpecial Weather StatementABQMora33 min
Jul 17, 2:51 PM MDTAreal Flood AdvisoryABQSan Miguel114 min
Jul 17, 3:36 PM MDTSpecial Weather StatementABQGuadalupe24 min
Jul 17, 3:45 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance28 min
Jul 17, 4:14 PM MDTSpecial Weather StatementABQGuadalupe31 min
Jul 17, 4:21 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos114 min
Jul 17, 4:35 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance40 min
Jul 17, 5:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance61 min
Jul 17, 5:49 PM MDTAreal Flood AdvisoryABQRio Arriba86 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.